Pain Management Over-The-Counter (cont.)

Dr. Lee: Bill, how does one go about choosing an OTC pain reliever?

Dr. Shiel: Different people respond differently to pain relievers. Therefore, choosing the right pain reliever can be somewhat of a trial and error process. I recommend that patients use the pain reliever that has worked for them in the past. This will increase the likelihood of effectiveness and decrease the risk of any side effects.

Dr. Lee: For a healthy adult, like myself, is it safe to use over-the-counter pain relievers for toothache or muscle pain, fever or occasional aches and pains?

Dr. Shiel: Over-the-counter pain relievers have been shown to be safe and effective for short-term relief of pain when used properly according to the label instructions. By short-term I mean no more than ten days. Anybody with persisting or severe pain ought to consult a doctor for proper evaluation and accurate diagnosis.

Dr. Lee: Any special precautions while using acetaminophen?

Dr. Shiel: Even though acetaminophen is safe and well tolerated, it can cause severe liver damage and liver failure in high (toxic) doses. You and I have both taken care of patients with liver failure as a result of acetaminophen overdose in suicide attempts. Acetaminophen can also damage the kidneys when taken in high amounts. Therefore, it is crucial that acetaminophen not be taken more frequently or in higher quantities than recommended on the label of the bottle or container.

I also do not recommend acetaminophen to patients with existing liver disease, and in those who regularly consume moderate to heavy quantities of alcohol.

Dr. Lee: You brought up a very important issue. Even though most of us know that acetaminophen can cause serious liver damage in toxic doses, not many people realize that even non-toxic doses of acetaminophen can cause liver damage in people who regularly drink alcohol in moderate to heavy amounts.

Ten years ago, I took care of a 30 year old gentlemen who mysteriously developed acute liver failure and coma after taking multiple doses of acetaminophen for "flu" symptoms over the weekend. Fortunately, the doctors at a nearby liver transplant center were able to perform emergency liver transplantation. He is doing very well now. While the exact cause of his liver failure remains a mystery, I strongly suspect it was caused by the combination of moderate alcohol use along with excessive though non-toxic amounts of acetaminophen intake.

Let me make another important point. Many over-the-counter cold and flu remedies contain either aspirin or acetaminophen along with other active ingredients. Always study the active ingredients or consult the pharmacist before using them, especially if you drink alcohol regularly or have existing heart, liver, or kidney diseases.

Any special precautions while using aspirin?